Tennessee, 2010

Hail and Damaging Wind in Tennessee, September 16, 2010

September 16, 2010 · NWS MRX · 2 events in 2 counties and zones

Isolated severe convection formed in the warm sector of a storm system with surface low pressure over the Eastern Great Lakes. Shear was moderate however instability during this event was rather weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe convection formed in the warm sector of a storm system with surface low pressure over the Eastern Great Lakes. Shear was moderate however instability during this event was rather weak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 16, 6:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 16, 6:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT THU SEP 16 2010

.AVIATION...WEAK COLD FRONT STILL LIES WELL TO OUR WEST...FROM SE IN
TO WRK KY AND NRN AR THIS EVENING. A FEW SHOWERS AND ISOLATED
THUNDERSTORMS DID DEVELOP IN ADVANCE OF THE FRONT...WITH HEAVIER
RAINS WITH A TSRA THAT PASSED OVER TYS RECENTLY. KEPT IN VCSH FOR
THE EARLY EVENING HOURS AT ALL 3 TAF SITES...WITH MOS GUIDANCE AND
UPSTREAM SURFACE OBSERVATIONS SHOWING THE POTENTIAL FOR MVFR
CEILINGS FOR TRI OVERNIGHT. KEPT TYS AND CHA VFR OVERNIGHT...BUT
WILL NEED TO WATCH TYS OVER THE REST OF THE EVENING TO DETERMINE IF
THE NEARLY 2/10THS OF AN INCH OF RAIN WILL AFFECT CEILING AND VSBY.

OTHERWISE...EARLY FRIDAY FRONTAL PASSAGE WILL SHIFT WINDS TO THE
W-NW THEN NORTHERLY LATE FRIDAY AFTERNOON. ANY MORNING CLOUDINESS
WILL DECREASE BY THE AFTERNOON HOURS...WITH VFR CONDITIONS RETURNING.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Sep 16, 2:30 AM EST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT THU SEP 16 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT THU SEP 16 2010 /230 AM CDT THU SEP 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
SOUTHERN APPALACHIAN REGION LATER TODAY AND TONIGHT. A FEW STORMS
MAY BECOME STRONG PRODUCING SOME GUSTY WINDS ACROSS THE CUMBERLAND
PLATEAU NEAR THE KENTUCKY BORDER. HOWEVER...SEVERE CONVECTION IS NOT
EXPECTED DURING THIS EVENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 16, 4:42 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT THU SEP 16 2010

TNZ081-082-098-162230-
BLEDSOE TN-MARION TN-SEQUATCHIE TN-
442 PM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION...SEQUATCHIE AND BLEDSOE
COUNTIES UNTIL 530 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF GRUETLI-LAAGER...OR 12
MILES NORTHWEST OF DUNLAP...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...PIKEVILLE...
OLD CUMBERLAND...CARTWRIGHT...PALIO AND BRAYTON.

GH
Special weather statement, Sep 16, 5:05 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM CDT THU SEP 16 2010

TNZ071>074-162230-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY
MOUNTAINS TN-
605 PM EDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND BLOUNT COUNTIES UNTIL
630 PM EDT...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALCOA...MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EAGLETON VILLAGE...
WILDWOOD...WALLAND...TOWNSEND AND WEARS VALLEY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

GH
Special weather statement, Sep 16, 5:30 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT THU SEP 16 2010

TNZ071>074-162300-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY
MOUNTAINS TN-
630 PM EDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND BLOUNT COUNTIES UNTIL
700 PM EDT...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF EAGLETON VILLAGE...OR 8 MILES
EAST OF MARYVILLE...MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG...PIGEON
FORGE...TOWNSEND...WEARS VALLEY...ELKMONT...PITTMAN CENTER AND
HARRISBURG.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

GH
Special weather statement, Sep 16, 6:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT THU SEP 16 2010

TNZ081-099-170000-
HAMILTON TN-SEQUATCHIE TN-
724 PM EDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND EXTREME EASTERN
SEQUATCHIE COUNTIES UNTIL 800 PM EDT/700 PM CDT/...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 12 MILES SOUTHEAST OF
DUNLAP...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SODDY-DAISY...
HARRISON...MIDDLE VALLEY AND SHADY GROVE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

GH
Special weather statement, Sep 16, 6:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT THU SEP 16 2010

TNZ099-100-170030-
BRADLEY TN-HAMILTON TN-
755 PM EDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND HAMILTON COUNTIES
UNTIL 830 PM EDT...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SODDY-DAISY...OR 13 MILES
NORTHEAST OF CHATTANOOGA...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...
OOLTEWAH...COLLEGEDALE...MCDONALD...HOPEWELL...WATERVILLE...FLINT
SPRINGS AND TASSO.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

GH

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
September 16, 7:30 PM EST
Where
Bradley County, 0.57 mi W of Cecilton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -84.980

Power lines were reported down on Old Alabama Road.

Hail, Sullivan

When
September 16, 9:40 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
1 in hail
Reported by
Public
Coordinates
36.530, -82.560

Quarter sized hail was reported in the vicinity of Kingsport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256306, 256307.